An article in aidsmap reported on a study of the effect of simultaneous TB and HIV treatment on liver function. The researchers monitored liver function in 168 HIV/TB coinfected patients (79 percent men) in India who started treatment for both infections between 2006 and 2008.
At baseline, all patients had a CD4 cell count below 250 cells per cubic millimeter and no hepatic dysfunction. Patients received HIV treatment of either efavirenz or nevirapine, and TB treatment with isoniazid, rifampicin, ethambutol, and pyrazinamide for two months and isoniazid and rifampicin for an additional four months. The antiretroviral therapy (ART) began two months after TB treatment and patients received 3TC (lamivudine, Epivir) and ddl (didanosine, Videx) with either efavirenz or nevirapine. Of the 168 study participants,104 received the efavirenz-based ART.
Participants received liver function tests at baseline and the researchers continued to monitor liver function at intervals throughout 12 months. Results showed an increase in liver enzyme levels after beginning HIV therapy, but the liver enzymes were not elevated beyond normal range. Aspartate aminotransferase and alanine aminotransferase levels were significantly higher in participants with a CD4 cell count below 90 cells per cubic millimeter, and serum alkaline phosphatase was higher in participants with a viral load higher than 300,000 copies per milliliter. Elevated liver enzymes occurred sooner in participants taking efavirenz-based ART. Three cases of serious liver toxicity in participants taking efavirenz-based therapy were managed by changing the TB drugs and stopping ART temporarily.
The full report, “Early Changes in Hepatic Function Among HIV-Tuberculosis Patients Treated with Nevirapine or Efavirenz along with Rifampin-Based Anti-tuberculosis Therapy,” was published online in the International Journal of Infectious Diseases (2013; doi:10.10.16/j.iiid.2013.08.006).